Advertisement

The Right Idea for the Wrong Patient: Results of a National Survey on Stopping PPIs

Published:April 06, 2017DOI:https://doi.org/10.1016/j.cgh.2017.03.040
      Recent studies have linked proton pump inhibitor (PPI) use to serious adverse effects, including bone fracture, chronic kidney disease, dementia, and ischemic stroke. Although it remains unclear whether PPIs truly cause these adverse effects, this potential has forced physicians to carefully consider the safety and utility of long-term PPI use in their patients, a topic included in the American Board of Internal Medicine Foundation’s Choosing Wisely campaign.

      Choosing Wisely | Promoting conversations between providers and patients. Available at: http://www.choosingwisely.org/. Accessed January 30, 2017.

      Using case vignettes, we sought to evaluate how internists’ willingness to stop PPI varies according to drug indication.

      Methods

      In 2013, we conducted an online, cross-sectional survey of a representative sample of the American College of Physicians using their Internal Medicine Insider Research Panel. Physicians spending ≥25% of their time in direct patient care were invited. We developed 3 patient vignettes, all featuring a 70-year-old woman prescribed omeprazole, 20 mg daily, and recently diagnosed with osteopenia, increasing her risk of bone fracture, a reported PPI adverse effect.
      • Zhou B.
      • Huang Y.
      • Li H.
      • et al.
      Proton-pump inhibitors and risk of fractures: an update meta-analysis.
      The vignettes differed in PPI indication: (1) gastroesophageal reflux disease (GERD) well controlled for years with normal upper endoscopy; (2) prevention of upper gastrointestinal bleeding (UGIB) while on low-dose aspirin (LDASA) and warfarin, otherwise asymptomatic; or (3) prevention of UGIB while on LDASA alone with a history of nonsteroidal anti-inflammatory drug–related peptic ulcer disease 10 years prior, otherwise asymptomatic. The 3 vignettes represented low-, moderate-, and high-risk for UGIB, respectively.
      • Rodríguez L.A.G.
      • Lin K.J.
      • Hernández-Díaz S.
      • et al.
      Risk of upper gastrointestinal bleeding with low-dose acetylsalicylic acid alone and in combination with clopidogrel and other medications: clinical perspective.
      Bleeding risk was not explicitly stated in the vignettes. Respondents were presented at random with 2 of the 3 patient vignettes to minimize respondent fatigue.
      For each vignette, respondents were asked how likely they would be to stop PPI on a 1–7 Likert-type scale. Responses were dichotomized as ≥5 (stop PPI) or <5 (continue PPI). Participants were also asked how concerned they were about long-term PPI adverse effects on a 1–7 Likert-type scale. We used Poisson regression with robust error variance to estimate the impact of PPI indication on stopping PPI, controlling for 4 prespecified physician factors (age, gender, training status, and concern about PPI adverse effects).
      • Zou G.
      A modified Poisson regression approach to prospective studies with binary data.
      We hypothesized that physicians would be most likely to recommend PPI stopping in the patient with GERD.

      Results

      A total of 487 of 914 invited participants (53%) completed the survey. Median age was in the 5th decade of life, and 30% were female. A total of 22% were trainees, 58% practiced general medicine, 2% gastroenterology, and 18% another subspecialty. On a 1–7 scale, most physicians reported moderate concern about PPI adverse effects (mean, 4.52; standard deviation, 1.29). For the patient vignette with high risk for UGIB (LDASA and prior peptic ulcer disease), 62% of respondents would stop the PPI, compared with 47% for the moderate-risk vignette (LDASA and warfarin), and only 32% for the low-risk vignette (GERD).
      In multivariable analysis, respondents shown the moderate-risk vignette (LDASA and warfarin) were 1.47 times (95% confidence interval [CI], 1.21–1.78; P < .001) more likely to stop PPI relative to the low-risk (GERD) vignette, whereas respondents shown the high-risk vignette (LDASA and prior peptic ulcer disease) were 1.93 (95% CI, 1.62–2.31; P < .001) times more likely to stop PPI relative to the low-risk (GERD) vignette (Table 1). For every 1-point increase on the 7-point scale of concern about PPI adverse effects, probability of stopping PPI increased by 11% (relative risk, 1.11; 95% CI, 1.05–1.17; P < .001). Older physician age (relative risk, 0.92 for each decade of life; 95% CI, 0.86–0.98; P = .007) and being a current trainee (relative risk, 0.80; 95% CI, 0.66–0.98; P = .03) were both independently associated with a lower probability of stopping PPI.
      Table 1Predictors of PPI Discontinuation
      VariableUnadjusted RR (95% CI)P valueAdjusted RR (95% CI)P value
      Provider characteristics
       Female1.10 (0.96–1.27).181.04 (0.90–1.19).58
       Age (for 10 years)0.95 (0.90–1.00).050.92 (0.86–0.98).007
       Trainee0.96 (0.81–1.13).640.80 (0.66–0.98).029
       Concern about PPI adverse effects1.12 (1.06–1.18)< .0011.11 (1.05–1.17)< .001
      PPI indication in scenario
       GERD11
       Primary prevention of PUD1.46 (1.20–1.77)< .0011.47 (1.21–1.78)< .001
       Secondary prevention of PUD1.92 (1.61–2.30)< .0011.93 (1.62–2.31)< .001
      PUD, peptic ulcer disease; RR, relative risk.

      Discussion

      This national survey suggests that when confronted with a possible PPI adverse effect (bone fracture), internists choose to stop PPI for the wrong patients. Internists are almost twice as likely to stop a PPI taken for prevention of recurrent gastrointestinal bleeding, a clear-cut indication for long-term use,
      • Bhatt D.L.
      • Scheiman J.
      • Abraham N.S.
      • et al.
      ACCF/ACG/AHA 2008 expert consensus document on reducing the gastrointestinal risks of antiplatelet therapy and NSAID use. A Report of the American College of Cardiology Foundation Task Force on Clinical Expert Consensus Documents.
      than for uncomplicated GERD, for which a short course of therapy is often sufficient.
      • Katz P.O.
      • Gerson L.B.
      • Vela M.F.
      Guidelines for the diagnosis and management of gastroesophageal reflux disease.
      This finding may reflect a valid concern about possible symptom recurrence after stopping PPI. However, if physicians manage PPIs in practice as these results suggest, they may cause avoidable harms in patients who would benefit from long-term use, and those who would benefit from stopping. Our findings argue that gastroenterologists have an important role to play in the prevention of UGIB by helping develop and disseminate evidence-based strategies to help physicians weigh the risks versus benefits of PPI use. For patients with an increased risk for UGIB, or other appropriate indications, PPI therapy at the lowest effective dose very likely outweighs the risk.

      References

      1. Choosing Wisely | Promoting conversations between providers and patients. Available at: http://www.choosingwisely.org/. Accessed January 30, 2017.

        • Zhou B.
        • Huang Y.
        • Li H.
        • et al.
        Proton-pump inhibitors and risk of fractures: an update meta-analysis.
        Osteoporos Int. 2016; 27: 339-347
        • Rodríguez L.A.G.
        • Lin K.J.
        • Hernández-Díaz S.
        • et al.
        Risk of upper gastrointestinal bleeding with low-dose acetylsalicylic acid alone and in combination with clopidogrel and other medications: clinical perspective.
        Circulation. 2011; 123: 1108-1115
        • Zou G.
        A modified Poisson regression approach to prospective studies with binary data.
        Am J Epidemiol. 2004; 159: 702-706
        • Bhatt D.L.
        • Scheiman J.
        • Abraham N.S.
        • et al.
        ACCF/ACG/AHA 2008 expert consensus document on reducing the gastrointestinal risks of antiplatelet therapy and NSAID use. A Report of the American College of Cardiology Foundation Task Force on Clinical Expert Consensus Documents.
        Circulation. 2008; 118: 1894-1909
        • Katz P.O.
        • Gerson L.B.
        • Vela M.F.
        Guidelines for the diagnosis and management of gastroesophageal reflux disease.
        Am J Gastroenterol. 2013; 108: 308-328